It’s overdose awareness day, so I thought I’d blog.
Overdose is one of those words that is freighted with an awful number of connotations, and those connotations are basically all awful.
“Benny died of an overdose.”
And the wheels start turning in the minds of the ignorant:
What did he overdose on?
Well, if it was prescribed by a doctor, he was either too ignorant to take it correctly, or he was suicidal. If it was something he’d been taking for years, he must have taken too much because a “normal dose” wasn’t giving him the right effect, and he was turning into an addict. If it was an accidental overdose, the doctor shouldn’t have prescribed him something so dangerous. If it was a deliberate overdose, someone (anyone!) should have been watching him more closely. Drugs like that shouldn’t be prescribed, ever.
Well, if it was over-the-counter, it shouldn’t have been available in the first place. What kind of world do we live in where things that can kill people are available without a prescription?
Well, if it was an illegal drug, he was either a terrible criminal or a poor fool who was preyed on by a terrible criminal. If he was an addict, this was always coming and it was his own fault. If he had just taken it for the first time at a party, his friends are all evil and irresponsible and should be pilloried forever, with no acknowledgment that they’re in mourning too.
Was it a deliberate overdose?
If it was accidental, the stuff – whatever it is -shouldn’t be available anywhere in the world ever, and posession of it should be the worst sort of crime, punishable by life imprisonment.
If it was deliberate, then the usual tropes about suicide come out. Selfish, or melodramatic, or uncaring.
And the question that everyone seems to want to ask, in the worst part of their psyches;
What did it look like? How did it feel?
Because enough of us have heard of Nembutal, or or just quietly turning up the IV morphine, or rock stars being found with the needle still in their arm, or horror stories about paracetamol or cocaine, that people have a prurient interest in these things.
No. there is only one kind of question that you ask;
“Are you all right? Is the family all right?”
I don’t have much to say on the emotive front. I’ve lost more than one person to overdose – One good friend, as a teenager, who was taken by a fatal episode of mental illness. One older relative, who knew that there was no light at the end of the pain tunnel, and made an exit soon after saying her goodbyes. I’ve attempted it myself, and learnt the indignity of stomach pumping, short-term dialysis, liver function tests, and not quite being able to look your friends in the eye.
So here’s the practical front;
What to do in the event of suspecting an overdose
Call 999 – An ambulance should arrive within 30 minutes, as an overdose is one of the highest categories of urgency.
Start CPR if the person isn’t breathing, continue until ambulance arrives.
If they are breathing, place in the recovery position.
Do NOT induce vomiting, but if they do vomit, encourage it (Sit them upright, lean them forwards, let them gargle with water in between heaves, without swallowing).
Do not let them eat or drink.
Gather up the packages of whatever you suspect that someone has overdosed on. If there are remaining samples of the drug, give them to the paramedics as well.
Try to ascertain if the person has taken any other drugs, including prescription medication, or alcohol, or food or drink.
Talk to the person and try to keep them calm.
A key thing to remember, if you suspect that someone has overdosed, is that the first stages of a drug overdose often look nothing like the media portrayal of such – The person won’t simply fall to the ground, sweating, shaking and vomiting up brightly-coloured capsules by the dozen. Every chemical has its own syndrome, broadly speaking, and each syndrome will present differently depending on how the drug was administered (IV looks very different to something which has been swallowed or smoked). “A Small Dose Of Toxicology” (Steven G Gilbert) has any number of case studies, so I won’t write them all down, but here’s what a morphine (or a lot of other opiates or opioids) can look like in overdose;
What a morphine overdose looks like
-Extreme tiredness and faintness
-Pinprick pupils, and light sensitivity
-Itching skin (usually)
-Shallow, slow breathing
-Nausea and probably vomiting
-Feelings of overheating
…And all of those can signify anything from “Has taken a bit above the required dose, will feel a bit grim tomorrow” up to “Get to the hospital, now”, depending on the person involved.
As for “Why on earth are these dangerous drugs even prescribed?” I’ll leave you with a bit of Paracelsus;
“Alle Dinge sind Gift und nichts ist ohne Gift; allein die Dosis macht, dass ein Ding kein Gift ist.”
All things are poison, and nothing is free of being poison; It is only by regulating the dose that we can prevent a poison from acting.
Paracetamol is toxic. Alcohol is toxic. Peppermint is toxic.
As long as we try to artificially teach people that there are some drugs which will kill them instantly, and other drugs which are one hundred percent safe all the time, we will fail people. We will fail the people who are in pain, but avoid opiates because “Opiates will kill them” and we fail the people who end up with their livers destroyed by having one too many paracetamol for their bad head.
As long as we try to teach people that simply touching a drug like heroin or meth is enough to taint them forever, we will fail the people who end up overdosing because they feel that their life will never be anything but their addiction. We will fail the people who do overdose, then refuse treatment and end up further harmed because they don’t want the stigma of their doctors or friends knowing what they took.
As long as we teach that dying of an overdose is something that only happens to the careless, the criminal and the inherently tragic, we do a disservice to all of the people who have been touched by overdose – Whether deliberate or accidental, fatal or survived, as the person who took the overdose or as someeone who loves someone who has overdosed.
We need to put our house in order about drugs, and start teaching based in evidence.